Contact us 24/7
View all

Family Blames Pharmacy for Death of Son

Lilly Mashayak4 months ago

The Denver Channel reports a family in Colorado says their local pharmacy’s mix-up of their son’s hyperactivity medication lead to his death on June 8.

About the Child’s Death

Eight-year-old Jake Steinbrecher took Clonidine for three years. He was hospitalized after a pharmacist prescribed 1,000 times the dosage needed.

Caroline Steinbrecher, Jake’s mother, said he immediately started having reactions to the medication.

According to the National Institutes of Health (NIH), clonidine can be used to treat high blood pressure and attention deficit hyperactivity disorder (ADHD) in children. When Jake took a 30 mg dose rather than the prescribed .03 mg dose, his brain began to swell.

Caroline said it wasn’t just a mistake, but “sentinel error.”

Jake was released from the hospital after doctors determined he was symptom free. However, he began to have another reaction in early June. While an autopsy is ongoing, the family’s lawyer said Good Day Pharmacy in Loveland has admitted to making another mistake in the dosage.

Family Reacts to Child’s Death

“How could somebody do that?” Caroline told The Denver Channel. “How there was no other way to make sure the medicine was mixed correctly before it was out the door other than the say-so of the pharmacist who made it.”

The family says they want Jake’s story to serve as a warning about medication for other parents and their children.

“People need to be aware of what is being given to their children. They trust doctors, and they trust pharmacists to do the right thing for them and to keep their children safe, but these are all just people and people make mistakes and errors and that’s where more protection needs to be in place,” Caroline said.

The family does not want their son to be remembered for a pharmaceutical error, but for his spirit. 


If you’ve been injured, we can help. Contact us